Thyrotoxic Hypokalemic Periodic Paralysis (THPP): a challenge for the Emergency Medicine physician in Western countries. A case report
AbstractThyrotoxic hypokalemic periodic paralysis (THPP) is an endocrine emergency with sudden onset of acute muscle hypo-asthenia associated with severe hypokalemia and normal acid-base balance, due to thyrotoxicosis. It may develop in patients of Asian and Native American descent, but it is very rare and undiagnosed in Western countries. Standard treatment includes β-blockers and thyrostatic drugs, but hypokalemia should not be treated with high potassium doses due to the risk of hyperkalemic rebound. Since early diagnosis and correct treatment can prevent life-threatening cardio-pulmonary complications, the emergency physician should keep in mind this rare possibility. We report a case of a 43 year old Caucasian man presenting at ED with tetraparesis as the first symptom of thyrotoxicosis with no other remarkable symptoms or signs.
- Abstract views: 1271
- PDF: 935
Copyright (c) 2012 F. Stella, L. Gottardo, M.T. Busetto, S. Pianetti, A. Semplicini
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.